April 2013

Neuropsychiatric Symptoms Associated With Topical Imiquimod Therapy: Report of 2 Cases

Author Affiliations

Author Affiliations: Department of Medicine, University of South Carolina School of Medicine, Columbia (Drs Brett and Voss); Department of Pharmacy, Palmetto Health Richland Hospital, Columbia, South Carolina (Dr Ridley).

JAMA Dermatol. 2013;149(4):500-501. doi:10.1001/jamadermatol.2013.1321

Imiquimod is an immune response modulator approved for topical treatment of actinic keratoses, basal cell carcinomas, and genital and perianal warts. Although the most common adverse effects are cutaneous reactions, systemic reactions—notably flulike symptoms—have been described.1 Official prescribing information also lists “neuropsychiatric” symptoms among adverse reactions in postmarketing experience, but no details are provided.1 We describe 2 patients who experienced acute neuropsychiatric symptoms—delirium in one case and mania in the other—during overuse of imiquimod. To our knowledge, these specific reactions have not been described previously.

First Page Preview View Large
First page PDF preview
First page PDF preview